New York, 2022

Rip Current in New York, July 19, 2022

July 19, 2022 · NWS OKX · 1 event in 1 county or zone

A 31-year-old swimmer drowned in the ocean off Montauk NY. A rip current statement was in effect for a high risk of rip current development and strong rips currents were observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A 31-year-old swimmer drowned in the ocean off Montauk NY. A rip current statement was in effect for a high risk of rip current development and strong rips currents were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 19, 5:49 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 19, 5:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
649 PM EDT Tue Jul 19 2022

.SYNOPSIS...
High pressure will be in control through Wednesday. A pre-frontal
trough then moves through the region on Thursday, followed by a
cold front Thursday night. High pressure will return Friday and
Saturday. A frontal system may affect the region late in the
weekend into the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Minor adjustments made to reflect current obs/trends. Forecast
remains on track. High pressure centered to the southwest of
the area weakens overnight as the area will be situated in the
warm sector of two frontal boundaries. One to the north and one
well west of the area currently in the middle of the country.
This will allow for a return southerly flow tonight. Dew points
will increase into the 60s, allowing for a return to humid
conditions. Additionally, the more humid air mass and southerly
flow will prevent temperatures from dropping too much overnight.
Lows will range from the upper 60s inland, to the middle to
upper 70s in the New York City metro area.

With high pressure in control and lack of any forcing as well as
relatively dry air mass, showers and thunderstorms are not expected
tonight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The forecast area continues to lie between the aforementioned
frontal boundaries on Wednesday and Wednesday night as the front to
the north transitions to a warm front and the one to the west slowly
approaches. Height rises leading to riding aloft will be mean hot
and humid condition's. 850 hPa temperatures will approach 20 C, this
will lead to highs in the 90s for much of the area. The Twin Forks
and portions of SE Connecticut may see highs in the upper 80s, but
more humid conditions are expected here, so they too should see Heat
Advisory Criteria. The maximum apparent temperatures for Wednesday
will generally be in the upper 90s to lower 100s, with some isolated
spots seeing some slightly lower readings, but the majority of the
area should the aforementioned apparent temperature range.

Lows overnight will be very warm, possibly not dipping below 80 in
the usually warm spots of New York City. But more generally, lows
will in the lower to upper 70s.

A weak surface trough may develop late Wednesday morning into
the afternoon. A stray showers or thunderstorm may develop over
the area, but right now, chances are too low to include in the
forecast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Heat and humidity remain the story through the long term.

Extended the heat advisory region-wide through Thursday. Actual
air temperatures will be similar to Wednesday, generally low-
to-mid 90s, though dew points will be a bit higher thanks a
stronger southerly flow ahead of an advancing cold front. Parts
of the metro like Union County NJ and Staten Island may flirt
with warning criteria (apparent Ts > 104F) for a couple of hours
during the afternoon, though coverage was not expansive enough
to give me confidence for a watch. Subsequent shifts can assess
as we get closer, but a solid advisory event looks more likely
with many areas achieving heat indices 98-102F.

One caveat is the potential for scattered convection to develop
ahead of an approaching cold front and pre-frontal trough in the
afternoon and evening hours Thursday. SPC currently has a marginal
risk for severe thunderstorms outlined for the region, with a slight
risk across Connecticut and points north, where better forcing lies.
BUFKIT soundings indicate bulk shear above 30 kts, with slight
veering, which could allow for cell organization/broken lines to
form. The primary threat from any thunderstorms would be damaging
winds, with perhaps isolated large hail as well. Fortunately, storm
motions should be fairly progressive, so training of storms that
could exacerbate recent flooding is a lesser concern. The trailing
cold front passes through at night with the threat of showers and
storms ending west to east by early Friday morning.

Despite the frontal passage, the warm and humid air mass remains in
place as heights climb and ridging builds Friday into the weekend.
Guidance has 850mb temps in the low 20s(C) by Sunday, which would
translate to surface Ts in the upper 90s if it were to verify. In
fact, 19z NBM probs have about a 25% chance of Central Park
reaching 100F on Sunday. While this is unlikely, it does highlight
the possibility of an even hotter air mass over the weekend.
Conditions appear generally dry Saturday and Sunday, absent
isolated convection north and west, before another frontal system
is expected to impact the area late Sunday into early next week.
Stuck fairly close to the NBM guidance for this period.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR as high pressure builds in control through Wednesday.

W-WSW flow 10-15 kt with gusts 17-20 kt this afternoon. Winds should
back to the SW near the coast at KJFK, KISP, KBDR, and KGON. Winds
and gusts then diminish this evening and may go light and variable
at outlying terminals. After day break Wednesday, winds may become W
or WNW under 10 kt before gradually backing to the SW late in the
morning.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Gusts this afternoon may be occasional.

Wind direction at KJFK may become more S after 21z with a southerly
sea breeze.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday Afternoon-Night...VFR.
.Thursday...Mainly VFR. MVFR conditions possible in a chance of
showers and thunderstorms, mainly afternoon into early evening.
SW winds 10-15G20-25kt in the afternoon and evening.
.Friday-Saturday...VFR.
.Sunday...Mainly VFR. Chance of showers and thunderstorms in the
afternoon and evening, mainly NW of NYC metro.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Waves slowly diminish tonight on the ocean waters, coming down below
SCA criteria early Wednesday morning. A few gusts to 25 kt are
possible in the the early evening hours tonight, but winds will
generally be on the decrease and so conditions should be below SCA
criteria for Wednesday and Wednesday night.

Winds and seas increase ahead of an approaching cold front on
Thursday with SCA seas and winds on the ocean, as well as gusts to
25 kt possible on some of the non-ocean waters.

Winds lower below 25 kts on all waters by Friday morning, though
ocean seas are forecast to remain above 5 ft on Friday, before
lowering Friday night. Seas are forecast to increase once again to
SCA levels late in the weekend or early next week with the passage
of another frontal boundary.

&&

.HYDROLOGY...
No significant hydrologic impacts are expected through Wednesday
night.

Outside minor urban and poor drainage flooding with afternoon
convection from Thursday onward, no significant hydrologic
impacts are expected through the forecast period.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents on Wednesday with a 3-4 ft
swell and 6-8 second periods.

A high risk is expected on Thursday with increasing southerly flow
between 15-20 kts and swells 4-5 ft.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from noon Wednesday to 8 PM EDT Thursday for
     CTZ005>012.
NY...Heat Advisory from noon Wednesday to 8 PM EDT Thursday for
     NYZ067>075-078>081-176>179.
     High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Heat Advisory from noon Wednesday to 8 PM EDT Thursday for
     NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353.

&&

SYNOPSIS...JP/DR
NEAR TERM...JP/DR
SHORT TERM...JP
LONG TERM...DR
AVIATION...DS
MARINE...JP/DR
HYDROLOGY...JP/DR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 19, 2:28 PM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
328 PM EDT Tue Jul 19 2022

NYZ075-080-081-178-179-201930-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
328 PM EDT Tue Jul 19 2022

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-201930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
328 PM EDT Tue Jul 19 2022

...HEAT ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-201930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
328 PM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
July 19, 6:00 PM EST to 8:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A 31-year-old swimmer drowned in the ocean off Montauk when he went into the water with three other people, East Hampton police said Wednesday. Mr. Kitburi, Ms. Jensen, and Ms. Turner had been swimming for only a few minutes before they were quickly pulled to deeper water and separated by rough conditions and a strong rip current, Benjamin Z. Kitburi was already unconscious when he was pulled from the water shortly after 7:30 p.m. by three nearby surfers, according to the East Hampton Town Police. His fiancee, Persia Jensen, 26, and a friend, Jensen Turner, 32, who also live in Montauk, were able to swim back to shore and exit the water before collapsing, police said.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2022-07-1931MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089587.